Hail, Marion
- When
- May 8, 3:48 PM CST to 3:49 PM CST
- Where
- Marion County, 0.44 mi W of Twin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.001, -87.858
Quarter-size hail was reported in the Twin area.
A few supercell thunderstorms moved eastward from Mississippi across western Central Alabama, producing instances of wind damage and quarter-size hail across Marion, Winston, Fayette, and Greene counties. Meanwhile, a cell cluster moved northeastward from near Andalusia into Pike County, with the main cell producing up to golf ball-size hail near Hamilton Crossroads before dissipating in Barbour…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A few supercell thunderstorms moved eastward from Mississippi across western Central Alabama, producing instances of wind damage and quarter-size hail across Marion, Winston, Fayette, and Greene counties. Meanwhile, a cell cluster moved northeastward from near Andalusia into Pike County, with the main cell producing up to golf ball-size hail near Hamilton Crossroads before dissipating in Barbour County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 8, 2:02 PM CST, 1 hour 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Birmingham AL 302 PM CDT Thu May 8 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 234 PM CDT THU MAY 8 2025 - There is a Risk of Severe Thunderstorms across northern portions of Central Alabama this afternoon and evening. Damaging winds up to 60mph and large hail are the primary hazards. && .SHORT TERM... (This evening through Friday) Issued at 301 PM CDT THU MAY 8 2025 Generally fair and very warm and humid conditions are in place across Central Alabama this afternoon as temperatures have risen into the 80s with dewpoints mostly in the mid 60s. Strong to severe storms have developed out ahead of a surface boundary near the Mississippi River along with a surface low located near the bootheel of Missouri. As a positively-tilted 500mb trough axis and 500mb southwesterly jet of 45 to 50 knots lingers over the region, a good environment for severe storm development is expected across Tennessee, northern Mississippi, and northern Alabama through the afternoon and evening hours. This morning's 12z KBMX sounding was indicating plenty of cold air aloft (-14 to -15C at 500mb), steep lapse rates, and effective bulk shear values of 45 to 50 knots. With 2500 to 3000 J/kg of SBCAPE, that's plenty of fuel for storms to develop and updrafts to be maintained. We're already seeing supercellular development in Mississippi near Tupelo, with additional isolated storms developing east of Greenwood. We'll be watching development trends closely over the next few hours for locations such as Vernon, Hamilton, and Double Springs and a Severe Thunderstorm Watch has been issued for roughly the northern third of the CWA. There's a chance that we may have to expand the watch to include additional counties farther south and east based on development trends. Storms will be capable of producing large hail up to the size of golf balls with damaging downburst type winds up to 60mph as hail cores collapse to the surface. Storm movement is expected to be east to southeast, and stronger storms with hail cores will likely exhibit a rotating updraft. The overall tornado threat however will be very low through this event. Storms are forecast to diminish with time with the loss of daytime heating between 6pm and 11pm this evening, and many folks across southern counties of the CWA may not see any rain at all. After storms dissipate overnight, we could see enough clearing in the leftover cirrus deck for at least some patchy fog development, and high-res guidance is hinting at that potential. Following a fairly muggy night tonight with lows in the 60s, a surface front to the north will slide southward into northern Alabama by Friday afternoon. Meanwhile, what will end up being our cutoff mid-level closed low will begin to develop off to our west over the ArkLaTex. Short-range guidance this afternoon is actually holding the heaviest rains well to the south of our area through much of the day on Friday, with the surface boundary sinking farther south. Drier air aloft is also now advertised to advect southward across the northern half of the CWA, which would limit convective development. Latest runs of the CAMs this afternoon also suggest the possibility of convective clusters developing along the Gulf Coast which would act to cut us off from the deepest moisture moving northward. PoPs were lowered as a result areawide, but chance PoPs remain across the southern half of the area. Highs are expected to range from the upper 70s in Hamilton to the lower 80s at Eufaula. && .LONG TERM... (Friday night through next Wednesday) Issued at 234 PM CDT THU MAY 8 2025 No major changes were made to the long-term forecast this afternoon and the previous discussion remains valid. A wet and unstable setup remains in the forecast with a 500mb closed low becoming nearly stationary over the ArkLaTex and a tropical fetch of moisture surging northward Saturday through Monday. Rounds of showers and storms with potential for heavy rainfall will exist through Monday evening before the closed low weakens and upper trough is advertised to lift to the northeast by Tuesday and Wednesday of next week. 56/GDG Previous long-term discussion: (Friday night through next Wednesday) Issued at 125 AM CDT THU MAY 8 2025 Friday Night through Sunday. Broad mid-level ridging will build over the Desert Southwest while elongated mid-level troughing will persist from over far Southeast Canada extending southwest to over much of the Eastern Ohio River Valley Region. Weaker troughing aloft will also extend further southwest over our area along with much of the Tennessee Valley Region stretching further west over the Mid-South and Lower Mississippi River Valley Regions. The ridging will build further over much of the Four Corners States to encompass much of the South-Central Intermountain West into the Weekend while the potent upper low remains over the Far Eastern Ohio River Valley Region. Locally, the mid-level weakness will deepen slightly just to our west to start the weekend and persist just to our west through late in the weekend in the form of a cut-off low. A surface cold front will become positioned roughly along the Interstate 20 corridor Friday afternoon and will progress southeast through the rest of the forecast area through the evening, becoming positioned roughly along the Interstate 10 corridor across the Florida Panhandle to start the day Saturday. An inverted trough will extend from a surface low just southeast of Mobile that will extend into Eastern Mississippi at this time then will migrate eastward over our West-Central Counties later in the day. Surface low pressure will remain positioned to our south with the surface front while an inverted trough will persist extending north across much of Central Alabama through the rest of the weekend. Unsettled conditions will persist through the weekend with shower and storm chances scattered (40-60%) across the southeast third of the area Friday night with isolated (20-40%) chances across the remainder of the forecast area. Expect an expansion of rain and storm chances Saturday with scattered (40-70%) chances areawide with highest potential southeast. Activity will persist into Saturday night with scattered (40-60%) chances generally southeast of Interstate 59 and east of Interstate 65 with Isolated (30-40%) chances elsewhere. Scattered (45-70%) chances for showers and storms will again be forecast areawide on Sunday. High temperatures through the weekend will range from the upper 60s in the higher elevations east to the mid 70s south and southwest while low temperatures will range from the lower 50s northeast and far north to readings in the lower 60s south and southeast. Monday through Wednesday. A longwave trough will move southeast over the Pacific Northwest late Sunday night and into Monday while the ridging collapses over the Desert Southwest. The closed low near our area will eject north-northeast from Monday through Tuesday as the robust trough moves over the North-Central Intermountain West. By Wednesday, the upper low is up over the Western Great Lakes while remnant troughing migrates east over the area, becoming positioned over Eastern Tennessee and Northeast Georgia to end the forecast period. A surface reflection of the upper low will develop across the ArkLaTex region by Monday morning with an occluded front forecast to extend southeast to a triple point near Pensacola, FL at this time. The surface low will move northeast across Central Mississippi through the day Monday with the cold front pushing east across Southwest Alabama and a narrow warm sector extending northward to near the Interstate 85 corridor later in the morning. The surface low will move east across the state in the afternoon, becoming centered across Central Georgia by Tuesday morning with the surface cold front near the Interstate 75 corridor. Low pressure will continue to move further northeast of the area later in the day Tuesday while surface high pressure builds into the area from the southwest. Weak surface high pressure will become centered to the southeast of the forecast area during the day Wednesday as cyclogenesis occurs across the Central and Northern Plains in response to the approaching strong upper trough. Scattered to numerous (55-75%) showers and thunderstorms are forecast Monday with greatest potential across the eastern counties followed by a more confined area of scattered (55-65%) activity Monday night and Tuesday across the northeast quarter of the forecast area with isolated (30-50%) chances elsewhere. By Tuesday evening, drier conditions will emerge with isolated (10-30%) chances for lingering showers across the northeast half of the area followed by PoPs just around 10 percent across the far northeast portion of the area during the day Wednesday. With the trend of decreasing rain and storm chances through midweek, high temperatures will be on the rise with readings from the low 70s far east to the upper 70s south on Monday to readings ranging from the mid 70s far east to the lower 80s south and west Tuesday to readings from around 80 far east to the mid 80s elsewhere on Wednesday. Low temperatures will remain more consistent through mid week with readings from the upper 60s northeast to the lower 60s south and west. 05 && .AVIATION... (18Z TAFS) Issued at 106 PM CDT THU MAY 8 2025 VFR conditions will prevail through much of the forecast period with the chance for scattered to numerous showers and storms to impact several terminals between 21z and 03z this afternoon and evening. TEMPO TSRA was added to BHM, ANB, and ASN with highest confidence for storm development across northern and eastern Alabama. Any storm that moves over a terminal location will be capable of producing downburst type winds and rapid reduction of visibility. Storms will diminish during the overnight hours with a possibility of at least patchy fog by early Friday morning. Winds will remain light through the period from the southwest this afternoon then becoming northerly to northwesterly Friday afternoon. 56/GDG && .FIRE WEATHER... The continued wet weather pattern will persist through the remainder of the work week and into the upcoming weekend. Minimum RH values will only drop into the mid 50 percent range from mid to late afternoon today and again Friday afternoon. The moist airmass with continued rain and storm chances will keep fire weather elements below critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 79 53 73 / 60 20 20 30 Anniston 60 79 56 72 / 60 20 20 40 Birmingham 61 79 58 72 / 60 20 20 40 Tuscaloosa 62 81 58 75 / 40 30 20 40 Calera 62 80 59 73 / 50 30 20 50 Auburn 64 81 61 72 / 50 30 30 60 Montgomery 65 82 63 74 / 40 40 40 60 Troy 65 82 62 73 / 30 50 40 70 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56/GDG LONG TERM....56/GDG AVIATION...56/GDG
Hazardous Weather Outlook National Weather Service Birmingham AL 1011 AM CDT Thu May 8 2025 ALZ011>015-017>050-091815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1011 AM CDT Thu May 8 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A disturbance will trigger shower and thunderstorm activity across Northern portions of Central Alabama this afternoon and evening from 4 pm to 11 pm. Damaging wind gusts to 60 mph and large hail up to quarter size will be possible with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Thu May 8 2025
ALZ011-012-082130-
Marion AL-Lamar AL-
351 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION AND NORTHEASTERN
LAMAR COUNTIES THROUGH 430 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Detroit, or 10 miles west of Hamilton, moving east at
30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Detroit, Henson Springs, Pearces Mill, Rankin Fite Airport, Brinn,
Twin, Hackleburg, Brilliant, Weston, Byrd, Hamilton, Bexar, Marion
County Public Lake, Pikeville, and Guin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3423 8818 3430 8780 3398 8777 3397 8822
TIME...MOT...LOC 2051Z 261DEG 28KT 3413 8817
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
429 PM CDT Thu May 8 2025
ALZ011>013-082215-
Fayette AL-Marion AL-Lamar AL-
429 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...NORTHWESTERN
FAYETTE AND NORTHEASTERN LAMAR COUNTIES THROUGH 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaverton, or 9 miles south of Hamilton, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tucker, Henson Springs, Bazemore, Winfield, Pearces Mill, Rankin Fite
Airport, Twin, Brilliant, Guin, Gu-
Win, Weston, Lake Buttahatchee, Texas, Beaverton, Hamilton, Marion
County Public Lake, Glen Allen, Piney Grove, Pikeville, and Brinn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3420 8809 3415 8764 3388 8764 3392 8813
TIME...MOT...LOC 2129Z 271DEG 32KT 3401 8800
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25/OwenThe Columbus AFB radar (KGWX), 45 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter-size hail was reported in the Twin area.
Numerous trees were downed south of Natural Bridge, mainly between Highway 13 and Highway 5, including around Lynn. This resulted in power outages in the Lynn area.
A few reports of hail up to golf ball-size in the Hamilton Crossroads/Tarentum area near the Coffee County line.
Quarter-size hail covered the ground near Union.
A tree fell on a house along Highway 18 near Berry.
A few trees were downed in the Springfield community north of Eutaw.
Quarter-size hail was reported in Boley Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242369, 1242370, 1242385, 1242392, 1242448, 1242417, 1242419.